Massachusetts, 2004

Lightning Strike in Massachusetts, May 18, 2004

May 18, 2004 · NWS BOX · 1 event in 1 county or zone

Lightning struck a tree and a garage in Sutton, completely destroying the garage and causing minor damage to the attached residence.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a tree and a garage in Sutton, completely destroying the garage and causing minor damage to the attached residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 18, 9:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 9:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EDT TUE MAY 18 2004

.DISCUSSION...

NEAR TERM...PREVIOUS OVERNIGHT FORECAST LOOKS GOOD.  A LINE OF
THUNDERSTORMS FROM WEST CENTRAL CONNECTICUT THROUGH NORTHEAST
MASSACHUSETTS IS MOVING EAST SOUTHEAST THROUGH SOUTHERN NEW ENGLAND.
THESE STORMS ARE MOVING SLIGHTLY QUICKER THAN ORIGINALLY
FORECAST...SO UPDATED THE WORDING TO REFLECT THIS CHANGE.  SHOWERS
SHOULD BE THROUGH THE REGION BY DAYBREAK.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM
TONIGHT THROUGH THURSDAY NIGHT
ITS A RACE THIS EVENING BETWEEN THE CONVECTION FIRING TO OUR WEST
AND THE SETTING SUN. STABILITY INDICES POINT TO SOUTHWEST NH AND
WESTERN MASS AS HAVING THE BEST CHANCE (HOWEVER SMALL) FOR ANY SVR
TSTMS...LI -1 TO -2 WITH MODEL CAPES 800-1000 AND NEGATIVE BUOYANCY
SOUTH AND EAST OF A LWM-BDL LINE.

OTHERWISE...ENOUGH DYNAMICS AND INSTABILITY TO SUPPORT HIGH POPS
TONIGHT ALONG AND AHEAD OF THE PASSAGE OF THE COLD FRONT. POPS ARE
THEN CUT OFF IMMEDIATELY BEHIND.  PER BOTH ETA AND GFS...FROPA
TIMES TO NANTUCKET BY 11-12Z...SO EXPECT POPS TO BE LIMITED TO
TONIGHT.

HIGH PRESSURE BUILDS IN ON WEDNESDAY.  SUFFICIENT SUBSIDENCE AND A
DRY COLUMN SO THAT SKIES SHOULD CLEAR DURING THE DAY.  SKY COVER
FORECAST AT LESS THAN 50 PCT ALL OF SOUTHERN NEW ENGLAND BY 18Z AND
BELOW 25 PCT BY 00Z.

DRY AIR REMAINS THROUGH WEDNESDAY NIGHT.  MODELS SHOW SOME HIGH
LEVEL MOISTURE 06Z-12Z...LIKELY SOME CIRRUS.  BUT WITH THE RIDGE
STILL IN PLACE AND HIGH LEVEL MOISTURE BELOW 65 PCT...EXPECT THESE
TO BE THIN.  A MOSTLY CLEAR FORECAST SHOULD SUFFICE.
&&

.LONG TERM...
12Z THURSDAY THROUGH TUESDAY
MODELS SLOWING COLD FRONT TO MOVE THROUGH LATE THURSDAY...WITH FROPA
OVERNIGHT.  ALSO DYNAMIC SUPPORT LACKING THIS RUN SO WILL ONLY
MENTION CHANCE SHOWERS AND NO TSTMS. HIGH PRESSURE FOLLOWS
FRIDAY...THEN FRONTAL BOUNDARY SETS UP FROM MID WEST EASTWARD TO NEW
ENGLAND.  OVERALL...12Z MODEL SUITES NOW INDICATING COOLER THIS
WEEKEND.  WARM FRONT POSITIONED JUST SOUTH OF NEW ENGLAND COULD
BRING CHANCE FOR STRATIFORM RAIN EARLY SATURDAY MORNING. BOUNDARY
OSCILLATES NORTHWARD SATURDAY...AND WHILE IN RELATIVE WARM SECTOR
CHANCE FOR SHOWERS.  THIS FRONTAL BOUNDARY REMAINS IN VICINITY OF
NEW ENGLAND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH WAVES
OF LOW PRESSURE RIDING ALONG BOUNDARY.  WILL THEREFORE KEEP CHANCE
SHOWERS FROM SAT-TUE.
&&

.AVIATION
LOW CLOUDS ARE SLOWLY MOVING OUT.  SATELLITE IMAGES SHOW LARGE
BREAKS IN SW NH AND WESTERN MASS COVERED BY CIRRUS...THICKER CLOUDS
IN CENTRAL AND EASTERN ZONES ARE MOVING EAST AND SHOULD MOVE OUT BY
22Z.  CONVECTION BUBBLING IN EASTERN NEW YORK SHOULD MOVE INTO
WESTERN ZONES AROUND 21-23Z.  MORE WIDESPREAD COVERAGE FILLING IN
FARTHER WEST WILL REACH OUR ZONES OVERNIGHT.  TAFS MENTION VICINITY
PRECIPITATION THIS EVENING.  THEN CATEGORICAL FORECAST OF MVFR CIGS
AND VSBYS FOR 4-5 HOURS PRECEDING FRONTAL PASSAGE.  CIGS AND VSBYS
THEN IMPROVE WITH THE WINDSHIFT WITH CAVU CONDITIONS FORECAST FOR
WEDNESDAY.
&&

.MARINE
CURRENT OBSERVATIONS SHOW WINDS GUSTING INTO THE LOW 20S WITH A
COUPLE OF LAND STATIONS IN THE CAPE/IDS AREA GUSTING ABOVE 25 KTS.
NOAA PORTS SENSORS IN NARRAGANSETT BAY ALSO SHOW A COUPLE OF GUSTS
INTO THE LOWER 20S.  WITH THESE BORDERLINE CONDITIONS...WILL
CONTINUE SMALL CRAFT ADVISORY ALL WATERS TONIGHT.  EXPECT WINDS AND
SEAS TO SUBSIDE AS HIGH PRESSURE BUILDS IN WEDNESDAY...THE LAST OF
THE SCA CONDITIONS SHOULD BE GONE BY WEDNESDAY EVENING.

AS HIGH PRESSURE BUILDS OVER NEW ENGLAND FRIDAY INTO
SATURDAY...NORTHEAST WINDS OF 20 TO 25 KTS ARE POSSIBLE FRIDAY NIGHT.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

NEAR TERM...TLM/STRAUSS
SHORT TERM...STRAUSS/WTB
LONG TERM...KAB
Hazardous weather outlook, May 18, 5:37 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
637 AM EDT TUE MAY 18 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
637 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WHILE AN ISOLATED THUNDERSTORM IS LIKELY TO OCCUR THIS MORNING IN
WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE OR NORTH CENTRAL
CONNECTICUT... THE HIGHER PROBABILITY OF THUNDERSTORM OCCURRENCE
IN THAT AREA IS BETWEEN 4 PM AND 10 PM WHEN A COUPLE OF STORMS MAY
BECOME SEVERE WITH HAIL...DAMAGING WIND...STREET FLOODING RAIN AND
NUMEROUS LIGHTNING STRIKES. A SPECIAL WEATHER STATEMENT ON THE
POTENTIAL FOR SEVERE WEATHER HAS BEEN POSTED HAS BEEN POSTED AND IT
WILL BE UPDATED DURING MIDDAY.

THEN TONIGHT THUNDERSTORMS SHOULD DIMINISH IN OVERALL STRENGTH BUT
MAY REORGANIZE ALONG THE SOUTH COAST EARLY WEDNESDAY BRINGING HEAVY
RAINS TO THAT REGION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH NEXT MONDAY)...
AN ISOLATED THUNDERSTORM MAY OCCUR THURSDAY NIGHT OR EARLY FRIDAY
WITH THE NEXT COLD FRONTAL PASSAGE.

SCATTERED THUNDERSTORMS ALSO MAY OCCUR LATE SATURDAY INTO MONDAY
OF NEXT WEEK AS A FAIRLY STRONG FRONT IS EXPECTED TO BE IN OUR AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED OVER THE CONNECTICUT RIVER VALLEY
REGION LATER TODAY.  WE WILL BE LOOKING FOR ANY REPORTS OF HAIL OR
DAMAGING WIND AND/OR UNUSUAL STREET FLOODING.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

DRAG

In the hours before

Special weather statement, May 18, 5:30 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT TUE MAY 18 2004

NHZ011-012-015-190030-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
630 PM EDT TUE MAY 18 2004

A LINE OF THUNDERSTORMS FROM LEBANON NEW HAMPSHIRE TO GLENS FALLS
NEW YORK WILL TRACK EAST SOUTHEAST AROUND 30 MPH...REACHING FAR
NORTHERN AND NORTHWESTERN PORTIONS OF CHESHIRE AND HILLSBOROUGH
COUNTIES AROUND 730 PM. THIS INCLUDES THE COMMUNITIES OF ALSTEAD...
MARLOW AND HILLSBOROUGH. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS ALL OF CHESHIRE AND HILLSBOROUGH COUNTIES BY 830 PM.
ISOLATED DAMAGING WIND GUSTS GREATER THAN 40 KTS AND DIME SIZED
HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS.

THE THUNDERSTORMS HAVE HAD A HISTORY OF HAIL AND WIND DAMAGE IN
CENTRAL VERMONT AND EASTERN NEW YORK STATE.

STRAUSS
Special weather statement, May 18, 7:05 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
805 PM EDT TUE MAY 18 2004

NHZ012-015-190030-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
805 PM EDT TUE MAY 18 2004

AT 800 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND
SMALL HAIL 3 MILES SOUTHWEST OF DEERING...OR ABOUT 11 MILES SOUTHWEST
OF HENNIKER...MOVING EAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WEARE...NEW BOSTON...MANCHESTER...HILLSBOROUGH...GREENFIELD...
  GOFFSTOWN...FRANCESTOWN...DEERING...BENNINGTON AND BEDFORD.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BUTTRICK
Local storm report, May 18, 8:35 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
935 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     MARLOW                  43.12N 72.20W
05/18/2004                   CHESHIRE           NH   TRAINED SPOTTER

            WIRES DOWN DUE TO TREE LIMBS ROUTE 10

0755 PM     TSTM WND DMG     MARLOW                  43.12N 72.20W
05/18/2004                   CHESHIRE           NH   TRAINED SPOTTER

            WIRES DOWN DUE TO TREE LIMBS ROUTE 10

&&

NS

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Worcester

When
May 18, 10:15 PM EST
Where
Worcester County, Sutton
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393082.